Review of rare blood-clotting adverse events with the AstraZeneca COVID-19 vaccine (Vaxzevria and Covishield)
On 16 April 2021, the World Health Organization (WHO) published conclusions of the review by the Global Advisory
Committee on Vaccine Safety (GACVS) of the latest evidence related to reports of rare adverse events following
immunization with the AstraZeneca COVID-19 vaccine (Vaxzevria and Covishield). This event, known as thrombosis
with thrombocytopenia syndrome (TTS), involves severe and unusual blood clotting events, associated with low
GACVS reports that the Brighton Collaboration is developing a specific case definition (a draft definition is already
available), which will help identify and evaluate reported TTS events and support causality assessments. With regard
to the biological mechanism of TTS, they indicate that research is still underway. At this stage there is no certainty
that it is a "platform-specific" mechanism, related to vaccines based on adenoviral vectors, though this possibility
cannot be excluded. Related research should therefore include all vaccines that use adenoviral vector platforms. In
addition, GACVS noted that an investigation into the onset of TTS following administration of the Johnson &
Johnson's (Janssen) COVID-19 vaccine in the United States has begun.
In terms of the risk of TTS with the Vaxzevria and Covishield vaccines, GACVS indicates that, according to the latest
available data, the risk appears to be very low. UK data suggest that the risk is approximately four cases per million
adults receiving the vaccine (one case per 250,000), while the estimated rate in the European Union (EU) is
approximately one per 100,000 adults vaccinated. Countries assessing the risk of TTS following COVID-19
vaccination should conduct a risk-benefit analysis that takes into account local epidemiology (including incidence
and mortality from COVID-19 disease), the age groups being targeted for vaccination, and the availability of
With regard to TTS risk factors, GACVS notes that while available data suggest an increased risk in younger adults,
more research is needed to understand age-related risk. In terms of sex, though more cases have been reported in
women than in men, GACVS points out that more women have been vaccinated, and that some cases of TTS have
been reported in men. Thus, more analysis is required to determine risk factors. The Committee encourages countries
to investigate and report all cases of TTS that occur following COVID-19 vaccination.
Thrombosis at specific sites, such as the brain and abdomen, appears to be a key characteristic of TTS. Doctors
should watch for any new, severe and persistent headaches or other major symptoms, such as severe abdominal
pain and shortness of breath, that begin 4 to 20 days after administration of adenovirus-based COVID-19 vaccines.
In addition, it is important that, in cases of thrombosis, doctors measure platelet levels and conduct appropriate
radiological studies as part of the research on this condition. As regards the treatment of TTS, alternative treatments
such as immunoglobulins and heparin-free anticoagulants should be considered. Administration of heparin can be
dangerous in these cases.
GACVS also notes that there may be a geographical variation in the risk of these rare adverse events. They therefore
recommend that all countries monitor the safety of all COVID-19 vaccines, and provide data to their local authorities
and to WHO's global database on individual-case safety reports, so that evidence is available to support
recommendations on these vaccines.